Alert archive / Kansas / Areal Flood Advisories in 2020
Areal Flood Advisory 21, NWS Topeka, KS
NWS Topeka, KS issued this areal flood advisory at Jul 3, 2020, 1:58 PM CDT for Shawnee County, Kansas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2020, 1:58 PM CDT (18:58 UTC)
- Expired
- Jul 3, 2020, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at Jul 3, 12:12 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 3, 12:12 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Topeka KS 1212 PM CDT Fri Jul 3 2020 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 438 AM CDT Fri Jul 3 2020 Outflow from overnight convection was able to push east of the forecast area before sunrise this morning and coverage of rain was quickly waning at the time of this update (09Z). The main question in the short-term becomes whether or not more storms will develop today. Generally, ridging aloft and weak low/mid level flow will dominate our pattern today. At the surface, we will have light easterly winds and likely some lingering cloud cover to contend with from the overnight storm complex. I am hard pressed to find any good forcing mechanism for redevelopment, however, some models, including the HRRR, insist on afternoon development. Forecast soundings suggest that we may hit our convective temperature. Wind shear will be basically non-existent but instability is expected to be around 1500 J/kg this afternoon. Given this, I can't completely rule out some pulse type storms but confidence in development is low at this time. Thus, I have maintained very low end POPs for the afternoon. Highs today are expected to warm to near 90 degrees with continued high humidity levels pushing the heat index into the mid and upper 90s. Conditions look settled overnight so have kept a dry forecast going for now. .LONG TERM...(Saturday through Thursday) Issued at 438 AM CDT Fri Jul 3 2020 For the most part, conditions will be status quo into the holiday without any significant shift in the pattern. Most locations are likely to stay dry on the 4th with temperatures again near 90 degrees. The upper ridge does look to weaken a bit by Sunday but flow will stay weak and unorganized until around mid-week when high pressure establishes itself to our southeast. At that time, low level flow becomes more organized and a stronger southwesterly wind will boost temperatures. Otherwise, there still does not appear to be any noteworthy surface front or obvious mid-level wave to bring a big shift in our pattern - not unusual for July. Instead upper ridging could build back in by the end of the week and high heat will continue. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1209 PM CDT Fri Jul 3 2020 The weak 500mb vorticity center will drift south with time this afternoon providing sufficient forcing for sct convection across the area. Low confidence on location suggests that will insert a VCTS into the forecast and try and refine as storms develop. Coverage should diminish after 3z as forcing shifts south so will remove mention after 3z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Teefey LONG TERM...Teefey AVIATION...Omitt
Hazardous weather outlook, Jul 3, 10:49 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 1049 AM CDT Fri Jul 3 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-041600- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1049 AM CDT Fri Jul 3 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms will occur today across the area. The storms may move slowly and produce locally heavy rains with some risk for flash flooding in spots. A few storms this afternoon may also be capable of producing strong gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 3, 12:54 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1254 PM CDT Fri Jul 3 2020
KSZ023-024-038-039-031830-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
1254 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN
JACKSON COUNTIES UNTIL 130 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving southeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rossville, St. Marys, Silver Lake, Maple Hill, Belvue, Emmett, Delia
and Willard.
LAT...LON 3938 9617 3940 9594 3913 9578 3907 9593
3908 9618
TIME...MOT...LOC 1753Z 329DEG 9KT 3927 9602
LaflinThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:14 PM CDT | Special Weather Statement | TOP | Cloud | 61 min |
| Jul 2, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 48 min |
| Jul 2, 10:52 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 38 min |
| Jul 2, 11:08 PM CDT | Special Weather Statement | TOP | Clay | 52 min |
| Jul 2, 11:21 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 39 min |
| Jul 2, 11:41 PM CDT | Special Weather Statement | TOP | Dickinson | 64 min |
| Jul 3, 12:36 AM CDT | Special Weather Statement | TOP | Geary, Morris, Riley | 24 min |
| Jul 3, 1:01 AM CDT | Special Weather Statement | TOP | Geary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee | 44 min |
| Jul 3, 12:54 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| Jul 3, 2:29 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jul 3, 3:11 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 94 min |
Nearby
Areal Flood Advisories in Kansas, 2020Every areal flood advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.